FORT LEE, Va. (Oct. 18, 2012) -- Four local businesses were notified by certified mail Oct. 11 to cease selling synthetic cannabinoids by the end of the month or risk becoming off-limits to Fort Lee service members.
The action was initiated by Fort Lee’s Armed Forces Disciplinary Control Board, an organization that determines whether locations are considered off-limits.
“Once there is documentation that an incident occurs and involves conduct detrimental to the good order and discipline, health, morale and welfare of service members, the matter can be brought before the AFDCB for consideration,” said Maj. David Martin, Fort Lee’s Provost Marshal. “Off-post establishments that deal in drugs are just one area that any AFDCB may consider. Others include establishments that engage in prostitution, gambling or predatory lending practices, to name a few. If the board votes to do so, the process begins with notification to the establishment of the board’s concerns. The establishment is given time to discontinue a certain practice and afforded the opportunity to show it has done so if it does not want to be placed off-limits to service members.”
If the businesses do not comply with the request, they could become the first ones in the local area to be declared off-limits, although Fort Lee has a reciprocal agreement with the Joint Base Langley-Eustis AFDCB that has 11 locations off limits in the Hampton, Newport News, Virginia Beach and Norfolk areas, said Martin. That list can be found on the Fort Lee website (www.lee.army.mil), under Services, Fort Lee Policy Letters.
There was documented proof that the locations – in Colonial Heights and Hopewell – sold spice to service members, said Martin.
“We hope our efforts, in conjunction with those of local law enforcement, will serve as a deterrent to local businesses that sell or desire to sell synthetic drugs to the public,” he said. “However, if we continue to receive documented proof of other businesses engaged in the similar conduct, we will bring it before the AFDCB for action.”
Synthetic cannabinoids, commonly known as “spice,” remains an emerging issue in the Army, said Martin. It is a synthetic substance that provides similar effects to those of traditional marijuana and other THC drugs. Other synthetic derivatives are designed to produce intoxication, excitement and stupefaction of the central nervous system.
“On Fort Lee, offenses involving spice through the third quarter of fiscal 2012 were nearly five times of all of 2011,” said Martin. “This may be a result of improved leader surveillance, detection and reporting.
It is a serious enough problem across the services that the Secretary of the Army issued a directive in May (Army Directive 2012-14) that “prohibits the use, possession, sale, manufacture or distribution of these synthetic substances.”
Service members face the same penalties for using spice as they would for traditional drugs, said Martin. The practice is also illegal in the state of Virginia.
Maj. Slawomir Bilinski, Kenner Army Health Clinic Primary Care section, said the health risks with spice are significant. From 2010-2011, the American Association of Poison Control reported more than 4,500 calls regarding the toxicity symptoms of spice.
“Emergency rooms across the country are encountering teenagers with severe signs and symptoms of intoxication with synthetic cannabinoids,” said Bilinski. “Many severely intoxicated patients were brought to the ER by family, friends and EMS services with symptoms of catatonia, ‘frozen facial expression’ and altered mental status. Some patients were awake with rigid extremities and eyes open but not responding to verbal or painful stimuli. Some others were agitated, restless, aggressive, dysarthic and psychotic, with pressured speech and vital signs significant for sinus tachycardia, elevated temperature and sweating.”
The synthetic chemicals used in creating spice are 10-800 times more potent than the delta 9 THC found in marijuana, said Bilinski.
“It is becoming apparent that these synthetic marihuana products can cause agitation, aggressive behavior, catatonia, intense sweating, trouble speaking, psychosis, paranoia, light sensitivity, auditory and visual hallucinations, panic attacks, delirium, impaired coordination, sleeplessness, bloodshot eyes, impaired memory and concentration, munchies, severe hangover and possibly long-term brain neurologic damage,” he said. “Spice has addictive potential and harmful effects on the heart, circulation and brain, as well as the whole neurologic system.”
Clearly, spice and other synthetic drugs can be just as dangerous as their traditional counterparts, said Martin.
“Service members should understand that just because they can buy it in a store does not necessarily mean it is safe or legal,” said Martin. “Synthetic substances can ruin someone’s personal health and career.”